Alert archive / Kansas / Flash Flood Warnings in 2015
Flash Flood Warning 29, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jul 29, 2015, 5:10 AM CDT for Wabaunsee County, Kansas. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2015, 5:10 AM CDT (10:10 UTC)
- Expired
- Jul 29, 2015, 9:15 AM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 8 km from the middle of the area, began a volume at 10:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 7:48 AM CDT | HEAVY RAIN 2.36 | Alta Vista, KS | |
| Jul 29, 7:49 AM CDT | HEAVY RAIN 3 | 5 Se Paxico, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 10.2 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1671 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 1857 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.1
The text
As transmitted, in the capitals the NWS used until 2016.
760
WGUS53 KTOP 291010
FFWTOP
KSC197-291415-
/O.NEW.KTOP.FF.W.0029.150729T1010Z-150729T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
510 AM CDT WED JUL 29 2015
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL WABAUNSEE COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 915 AM CDT
* AT 508 AM CDT...DOPPLER RADAR INDICATED A LINE OF THUNDERSTORM
PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS
EXPECTED TO BEGIN SHORTLY. DOPPLER RADAR HAS ESTIMATED BETWEEN 2
TO 4.5 INCHES OF RAIN HAS FALLEN ACROSS THE WARNED AREA. ANOTHER
1 TO 2 INCHES WILL BE POSSIBLE THROUGH 630 AM CDT.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ALMA...ESKRIDGE...MAPLE HILL...ALTA VISTA...KEENE AND VOLLAND.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 335 AND 345.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3889 9595 3878 9633 3877 9639 3883 9639
3883 9650 3893 9650 3911 9601 3911 9597
3910 9596 3910 9595
$$
GARGAN2 follow-up statements
027
WGUS73 KTOP 291112
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
612 AM CDT WED JUL 29 2015
KSC197-291415-
/O.CON.KTOP.FF.W.0029.000000T0000Z-150729T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WABAUNSEE-
612 AM CDT WED JUL 29 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 AM CDT FOR
CENTRAL WABAUNSEE COUNTY...
AT 607 AM CDT...DOPPLER RADAR INDICATED THAT THE LINE OF
THUNDERSTORMS THAT PRODUCED HEAVY RAINFALL ACROSS THE WARNED AREA HAS
ENDED. HOWEVER...DOPPLER RADAR HAS ESTIMATED THAT BETWEEN 2.5 AND
4.5 INCHES OF RAIN HAS FALLEN IN THE WARNED AREA SINCE 330 AM CDT.
THE RUNOFF FROM THIS HEAVY RAINFALL MAY CONTINUE TO CAUSE FLASH
FLOODING THROUGH 8 AM.
FLASH FLOODING IS EXPECTED TO CONTINUE DUE TO RUNOFF.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ALMA...ESKRIDGE...MAPLE HILL...ALTA VISTA...KEENE AND VOLLAND.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 335 AND 345.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3889 9595 3878 9633 3877 9639 3883 9639
3883 9650 3893 9650 3911 9601 3911 9597
3910 9596 3910 9595
$$
GARGAN194
WGUS73 KTOP 291418
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
918 AM CDT WED JUL 29 2015
KSC197-291428-
/O.EXP.KTOP.FF.W.0029.000000T0000Z-150729T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WABAUNSEE-
918 AM CDT WED JUL 29 2015
...THE FLASH FLOOD WARNING FOR CENTRAL WABAUNSEE COUNTY HAS
EXPIRED...
THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.
LAT...LON 3889 9595 3878 9633 3877 9639 3883 9639
3883 9650 3893 9650 3911 9601 3911 9597
3910 9596 3910 9595
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 3:04 AM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, Jul 29, 3:04 AM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 304 AM CDT WED JUL 29 2015 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 303 AM CDT WED JUL 29 2015 TODAY THROUGH TONIGHT...AN AMPLIFIED UPPER LEVEL TROUGH WAS MOVING EAST ACROSS MN EARLY THIS MORNING. THE SOUTHERN EXTENSION OF THE UPPER TROUGH AXIS EXTENDED SOUTH-SOUTHWEST INTO NORTHEAST KS. ISENTROPIC LIFT NORTH OF THE FRONT WAS CAUSING ELEVATED SHOWERS AND THUNDERSTORMS TO DEVELOP AND MOVE NORTHEAST ACROSS THE CENTRAL AND NORTHEAST COUNTIES OF THE CWA. AS THE FRONT SHIFTS SOUTH THE ELEVATED CONVECTION MAY TRY TO DEVELOP FARTHER SOUTHEAST ACROSS EAST CENTRAL KS. THOUGH, I THINK THE COVERAGE WILL DECREASE AS THE SOUTHERN PERIPHERY OF THE MIDWEST H5 TROUGH BEGINS TO SHIFT EAST INTO NORTHERN MO. I'LL KEEP LOW CHANCE AND SLIGHT CHANCES FOR SHOWERS AND THUNDERSTORMS ACROSS EAST CENTRAL KS FROM 12Z THROUGH ABOUT 18Z...AND WILL LINGER THE SLIGHT CHANCE IN THE EXTREME SOUTHEAST COUNTIES THROUGH THE THE AFTERNOON HOURS. THE SKIES WILL GRADUALLY BECOME MOSTLY SUNNY ACROSS NORTH CENTRAL KS WITH PARTLY TO MOSTLY CLOUDY SKIES ACROSS THE REMAINDER OF THE CWA TODAY. NORTHEAST SURFACE WINDS WILL ADVECT A SLIGHTLY COOLER AND DRIER AIRMASS SOUTHWESTWARD ACROSS THE CWA. HIGHS TODAY WILL ONLY REACH THE LOWER TO MID 80S ACROSS MUCH OF THE CWA. TONIGHT...THE SURFACE FRONT WILL BECOME NEARLY STATIONARY ACROSS THE OK/KS BORDER AND MAY BEGIN TO LIFT NORTHWARD ACROSS SOUTHWEST KS THROUGH THE NIGHT. EASTERLY 850MB WINDS ACROSS SOUTHERN AND CENTRAL KS WILL BEGIN TO VEER MORE TO THE SOUTHEAST. THE NAM AND GFS MODELS SHOW ENOUGH ISENTROPIC LIFT AT THE 300 K THETA SURFACE FOR SCATTERED SHOWERS AND PERHAPS AN ISOLATED THUNDERSTORMS DEVELOPING LATE TONIGHT ACROSS THE SOUTHERN AND WESTERN COUNTIES OF THE CWA. THE WRF SOLUTIONS SHOW THE ISENTROPIC LIFT REMAINING SOUTH AND WEST OF THE CWA WHICH WOULD KEEP THE SHOWERS AND THUNDERSTORMS CHANCES LATE TONIGHT ACROSS SOUTHERN AND CENTRAL KS. I LEANED MORE WITH THE ARW VERSION OF THE WRF AND PLACED SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS THE SOUTHWEST AND EXTREME SOUTHERN COUNTIES OF THE CWA AFTER 9Z THU. .LONG TERM...(THURSDAY THROUGH TUESDAY) ISSUED AT 303 AM CDT WED JUL 29 2015 THURSDAY MORNING SHOWERS AND THUNDERSTORMS WILL LIKELY BE ONGOING ACROSS CENTRAL AND SOUTHEAST KS IN RESPONSE TO A WEAK SHORTWAVE MOVING ALONG THE NORTHERN PERIPHERY OF THE UPPER HIGH. BOTH THE NAM AND GFS SHOW ISENTROPIC LIFT WILL PROVIDE ASCENT THROUGH THE LATE MORNING HOURS. AT THE SURFACE HIGH PRESSURE WILL SETTLE ACROSS THE AREA BRINGING IN COOLER AND DRIER AIR. THEREFORE SOME PRECIP MAY HAVE TROUBLE REACHING THE GROUND ESPECIALLY FURTHER NORTH IN EAST CENTRAL AND NORTHEAST KS. THAT AREA OF PRECIP AND THE SURFACE HIGH PRESSURE WILL GRADUALLY PROGRESS SOUTHEASTWARD THROUGH OUT THE DAY. HIGH TEMPERATURES ON THURSDAY WILL ONLY REACH THE MID TO UPPER 80S WITH DEW POINTS IN THE 60S. MOST OF THE DAYTIME HOURS ON FRIDAY WILL BE DRY BUT A WEAK SHORTWAVE WITHIN THE NORTHWEST FLOW ALOFT IS FORECAST TO PUSH ANOTHER FRONT INTO THE AREA. MODELS ARE SHOWING POSSIBLE STORM DEVELOPMENT ALONG THIS FRONT IN NE BEFORE MOVING TOWARDS NORTHERN KS, ALTHOUGH THESE CHANCES ARE RELATIVELY LOW AT THIS POINT. LARGE SCALE FORCING APPEARS FAIRLY WEAK AND THE FRONT IS NOT WELL DEFINED SO LOW LEVEL CONVERGENCE MAY ALSO BE AN ISSUE. A SLIGHTLY STRONGER WAVE MAY TRACK ACROSS THE MIDWEST THAT WILL SEND A MORE POTENT FRONT CLOSE TO THE AREA DURING THE SATURDAY NIGHT SUNDAY TIME FRAME. WITH THE UPPER RIDGE CENTERED MORE OVER THE S0UTHWEST US THE PATTERN DOES NOT LOOK TO CHANGE MUCH THROUGH MID WEEK. THIS WILL KEEP US IN NORTHWEST FLOW ALOFT AND THE WAVES WILL CONTINUE TO BRING CHANCES FOR PRECIP. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT) ISSUED AT 1213 AM CDT WED JUL 29 2015 FOR THE 06Z TAFS, SCATTERED STORMS ACROSS FAR NORTHERN KANSAS WILL CONTINUE TO TRACK SOUTHEASTWARD ACROSS THE AREA AND SHOULD IMPACT THE TAF SITES FOR A FEW HOURS DURING THE OVERNIGHT PERIOD BEFORE EXITING TO THE EAST WEDNESDAY MORNING. CONDITIONS SHOULD STAY VFR WITH THESE STORMS AND REMAIN VFR THROUGH THE END OF THE PERIOD. WINDS AT KTOP/KFOE WILL CONTINUE TO VEER TOWARD THE NORTHEAST THROUGH THE OVERNIGHT HOURS WITH SOME GUSTS POSSIBLE WITH THE STORMS. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...GARGAN LONG TERM...SANDERS AVIATION...HENNECKE
Hazardous weather outlook, Jul 29, 5:05 AM CDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 505 AM CDT WED JUL 29 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-301015- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 505 AM CDT WED JUL 29 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. HEAVY RAINFALL MAY LEAD TO LOCALIZED FLOODING DURING THE MORNING HOURS FOR PORTIONS OF EAST CENTRAL KANSAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 2:37 AM CDT | Areal Flood Advisory | TOP | Brown | 4 hr |
| Jul 29, 4:55 AM CDT | Areal Flood Advisory | TOP | Shawnee, Wabaunsee | 3 hr |
Nearby
Flash Flood Warnings in Kansas, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.